Oregon, 2010

Heavy Snow in Oregon, November 30, 2010

November 30, 2010 · NWS BOI · 1 event in 1 county or zone

A storm that moved into Eastern Oregon and Southwest Idaho in 2 parts on the 30th of November and the 1st of December left heavy snow in the Lower Treasure Valley with 4 to 7 inches of snow falling during the day on the 30th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A storm that moved into Eastern Oregon and Southwest Idaho in 2 parts on the 30th of November and the 1st of December left heavy snow in the Lower Treasure Valley with 4 to 7 inches of snow falling during the day on the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Nov 30, 9:16 AM MST, 44 minutes earlier.

Area forecast discussion, Nov 30, 9:16 AM MST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
916 AM MST TUE NOV 30 2010

.DISCUSSION...WINTER STORM COMING IN FROM THE WNW.  SO FAR ONLY NRN
HARNEY COUNTY HAS HAD STEADY SNOW...ACCUMULATING 3 INCHES NEAR HINES
AND AT LEAST 1 INCH AT BURNS AS OF 15Z.  SHADOW EFFECT HAS BLOCKED
SNOW NEAR BAKER BUT SNOW WILL INCREASE THERE SOON.  06Z GFS AND NAM
PROGS SHOW MAIN SNOW TRACKING ESEWD INTO OUR CWA TODAY AND TONIGHT
...EXITING SCENTRAL IDAHO WEDNESDAY AFTERNOON.  MODEL QPF AND
EQUIVALENT SNOW AMOUNTS MAY REQUIRE UPDATING WINTER WX ADVISORY TO
WINTER STORM WARNING FOR HEAVY SNOW IN SWRN IDAHO TONIGHT...AND IN
SCENTRAL IDAHO OVERNIGHT INTO WEDNESDAY.  WILL DECIDE LATER THIS
MORNING AFTER 12Z MODEL QPF DATA ARRIVES.

AFTER THIS STORM MOVES OUT THERE WILL BE A 24 HOUR BREAK BEFORE
PCPN INCREASES AGAIN FROM THE SW STARTING THURSDAY.  ELEVATIONS
BELOW 4000 FEET WILL GET RAIN DUE TO MILDER SWLY FLOW ALOFT.  BUT
NRN MOUNTAIN ZONES IN IDAHO WILL GET A PROLONGED SNOWFALL...PROBABLY
48 HOURS OF STEADY LIGHT TO MODERATE SNOW...MAYBE NOT ENOUGH FOR
WARNING IN ANY 24 HOUR PERIOD BUT 12 TO 18 INCHES A LIKELY TOTAL
ABOVE 5000 FEET THROUGH SATURDAY.

&&

.AVIATION...MVFR-IFR SNOW INCREASING IN COVERAGE ACROSS SE OREGON
THIS MORNING. SNOW WILL SPREAD EAST INTO ID MOUNTAIN LOCATIONS
AROUND 18Z...BUT THE WRN SNAKE PLAIN WILL REMAIN VFR /UNDER
INCREASING AND LOWERING CLOUD DECKS/ THROUGH APPROXIMATELY 00Z.
EXPECT IFR IN -SN TO SPREAD TO THESE LOCATIONS THIS EVENING.
OVERALL FLIGHT CONDITIONS NOT EXPECTED TO IMPROVE UNTIL WEDNESDAY
MORNING. MOUNTAINS WILL BE OBSCURED. SURFACE WINDS GENERALLY 15 KTS
OR LESS THROUGH 00Z...WITH LOCAL GUSTS TO 25 KTS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH WEDNESDAY...VERY MOIST /160 PCT OF NORMAL
PWS/ WESTERLY FLOW ALOFT BROUGHT SNOW TO NE OREGON AS OF 3 AM. WEB
CAMS AT LAKEVIEW INDICATE SNOW AS WELL. THIS IS A SPLIT BETWEEN
THE FASTER 00Z GFS AND NAM RUNS AND A BLEND WAS USED. SNOW IS
EXPECTED ACROSS NORTHERN HARNEY AND BAKER COUNTIES THIS MORNING SO
HAVE PUSHED UP THE START OF THE ADVISORY IN HARNEY TO MATCH BAKER.
LARGE AREA OF LIFT WILL CROSS SW IDAHO TONIGHT WITH 6-10 INCHES OF
SNOW IN THE MOUNTAINS /IDZ011-013/ AND A SOLID 2-4 INCHES ACROSS
THE VALLEYS. GFSDS QPF FIT WELL WITH ON GOING GRIDS AND LITTLE
CHANGE WAS MADE. ACROSS THE TREASURE VALLEY THE QPF IS A CONCERN
FOR HEAVIER AMOUNTS /0.5-0.8INCHES IN 18-24 HOURS/ AS IN THE
NAM12DS AND SREFDS BUT DID NOT DOUBLE ON GOING AMOUNTS AS
ATMOSPHERE APPEARS QUITE STABLE AND SOME SHADOWING EFFECTS OFF THE
OWYHEES MAKE THE HIGHER AMOUNTS MORE UNCERTAIN THAN THE GFS.
WARMING WEDNESDAY AROUND 18Z WILL BRING A CHANGE TO RAIN BELOW 3K
FT AROUND NOON AND 4K FT BY 2-4 P M...SO THE MORNING RUSH WILL BE
PARTICULARLY SNOWY FROM ONTARIO THROUGH BOISE TO TWIN FALLS...BUT
BY AFTERNOON JUST WET CONDITIONS ARE EXPECTED BETWEEN MOUNTAIN
HOME AND ONTARIO.

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY...SOUTHWESTERLY FLOW
ALOFT AHEAD OF AN UPPER TROUGH OFF THE NRN CALIFORNIA COAST WILL
BRING SIGNIFICANT MOISTURE AND WARM AIR ADVECTION TO SE OREGON AND
SW IDAHO BEGINNING WEDNESDAY NIGHT. PRECIPITATION WILL START AS SNOW
AT ALL ELEVATIONS WEDNESDAY NIGHT...BUT WARMING CONDITIONS AND
RISING SNOW LEVELS WILL CAUSE RAIN OR MIXED PRECIPITATION ACROSS
LOWER ELEVATIONS BY THURSDAY AFTERNOON. SNOW LEVELS AROUND 4000-4500
FT. ELEVATIONS ABOVE 5500 FEET IN THE OWYHEE...BOISE AND WEST
CENTRAL MOUNTAINS WILL LIKELY SEE OVER ONE FOOT OF SNOW THURSDAY
THROUGH FRIDAY. MOUNTAIN VALLEYS WILL AVERAGE 4 TO 8 INCHES OF
ACCUMULATION. THE UPPER TROUGH WILL FINALLY TRAVERSE THE FORECAST
AREA /FROM SW TO NE/ FRIDAY NIGHT THROUGH SATURDAY
MORNING...ALLOWING THE PRECIPITATION TO TAPER OFF SATURDAY
AFTERNOON. MODELS DIVERGE SUNDAY AND BEYOND BUT ALL TREND TOWARD A
WARMER AND DRIER PATTERN THROUGH EARLY TUESDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 11 AM MST
       WEDNESDAY IDZ012-033.
     WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
       WEDNESDAY IDZ015-030.
     WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM MST
       WEDNESDAY IDZ014.
     WINTER WEATHER ADVISORY FROM 11 AM THIS MORNING TO 5 PM MST
       WEDNESDAY IDZ029.
OR...WINTER WEATHER ADVISORY FROM 11 AM MST /10 AM PST/ THIS MORNING
       TO 11 AM MST /10 AM PST/ WEDNESDAY ORZ063-064.
     WINTER WEATHER ADVISORY UNTIL 4 AM PST WEDNESDAY ORZ061-062.
&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....JDS
PREV SHORT TERM...VM
PREV LONG TERM....MT
Hazardous weather outlook, Nov 30, 6:22 AM MST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
622 AM MST TUE NOV 30 2010

IDZ011>016-028>030-033-ORZ061>064-011330-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
622 AM MST TUE NOV 30 2010 /522 AM PST TUE NOV 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD FROM SOUTHEAST OREGON WHERE IT HAS ALREADY BEGAN
THIS TUESDAY MORNING THROUGH SOUTHWEST IDAHO LATE THIS AFTERNOON.
EXPECT SNOW COVERED ROADS BY THIS EVENING IN BAKER...HARNEY AND
MALHEUR COUNTY. SNOW WILL INCREASE TONIGHT ESPECIALLY OVER SW
IDAHO. EXPECT SNOW COVERED ROADS FOR THE WEDNESDAY MORNING SCHOOL
BUS RUNS AND FOR THE MORNING COMMUTE ACROSS SW IDAHO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SNOW WILL BEGIN TO DECREASE OVER SE OREGON WEDNESDAY MORNING. EXPECT
SNOW COVERED ROADS FOR THE WEDNESDAY MORNING SCHOOL BUS RUNS AND
FOR THE MORNING COMMUTE ACROSS SW IDAHO. SNOW WILL DECREASE OVER
SW IDAHO VALLEYS IN THE LATE MORNING AND EARLY AFTERNOON...AND
OVER THE MOUNTAINS IN THE AFTERNOON.

A ROUND OF MODERATE TO HEAVY SNOW IN THE MOUNTAINS IS EXPECTED TO
DEVELOP IN EASTERN OREGON LATE WEDNESDAY NIGHT AND LAST FOR 24
HOURS. HEAVY SNOW IS ANTICIPATED IN THE IDAHO MOUNTAINS THURSDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER VIA
ESTABLISHED PROCEDURES.

In the hours before

Local storm report, Nov 30, 9:27 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
927 AM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     SNOW             2 SSW BURNS             43.56N 119.08W
11/30/2010  E2.8 INCH        HARNEY             OR   TRAINED SPOTTER

            2.8 INCHES OVERNIGHT, STILL SNOWING LIGHTLY.

&&

LHOLT
Local storm report, Nov 30, 9:57 AM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
957 AM MST TUE NOV 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     SNOW             15 NNE BURNS            43.80N 118.99W
11/30/2010  E2.0 INCH        HARNEY             OR   DEPT OF HIGHWAYS

            STILL SNOWING.

0924 AM     SNOW             BURNS                   43.59N 119.06W
11/30/2010  E3.0 INCH        HARNEY             OR   DEPT OF HIGHWAYS

            STILL SNOWING.

&&

JSMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Lower Treasure Valley

When
November 30, 10:00 AM MST to 10:00 PM MST
Where
Lower Treasure Valley forecast zone
Reported by
Law Enforcement
Coordinates
43.193, -117.623 (the zone’s center; the record gives no point)

Malheur County Sheriff's office reported 6 inches of new snow had fallen as of 10 PM and a spotter reported 7 inches.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2010Every state in 2010This day in weather historyWarnings in Oregon, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268839.